Narrow Results Clear All
- Communication Improvement 2
- Education and Training 3
- Error Reporting and Analysis 3
- Human Factors Engineering 1
- Legal and Policy Approaches 1
- Quality Improvement Strategies 4
- Technologic Approaches 1
Search results for "Food and Drug Administration (FDA)"
- Food and Drug Administration (FDA)
- Ordering/Prescribing Errors
FDA Drug Safety Communication: FDA cautions about dosing errors when switching between different oral formulations of antifungal Noxafil (posaconazole); label changes approved.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 4, 2016.
This announcement alerts prescribers to differences in two oral formulations of the same medication that can lead to dosing errors. The FDA suggests that clinicians specify dosage form, strength, and frequency on prescriptions for this drug to reduce the risk of patient harm and recommend that pharmacists follow up with prescribers if such information is missing.
Computerized Prescriber Order Entry Medication Safety (CPOEMS): Uncovering and Learning From Issues and Errors.
Brigham and Women's Hospital, Harvard Medical School, Partners HealthCare. Silver Spring, MD: US Food and Drug Administration; December 15, 2015.
Electronic prescribing, considered an opportunity to reduce medication errors, has been linked to problems unique to technology use. This white paper discusses the results of a multi-hospital effort to develop a process and tools to collect and analyze data related to search, display, and workflow issues associated with computerized provider order entry. The authors offer recommendations to enhance the safety of electronic prescribing, including standardizing drug names, minimizing the number of alerts, and designing better search functions.
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
FDA cautions about dose confusion and medication errors for antibacterial drug Zerbaxa (ceftolozane and tazobactam).
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; May 20, 2015.
FDA Public Health Advisory [US Food and Drug Administration Web site]. March 11, 2008.
This announcement alerts parents and health care professionals about the potentially fatal dangers of Tussionex Pennkinetic Extended-Release Suspension, a prescription cough medicine that should not be used in children younger than 6 years.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 13, 2007.
This announcement provides specific instructions on safe prescribing of a cancer pain medication in response to several patient deaths associated with off-label use.
Food and Drug Administration (FDA) Patient Safety News. Show #59. January 2007.
This video segment warns about potential dosing errors for an epileptic seizure treatment due to equipment design and provides instructions to minimize user error.
Tools/Toolkit > Government Resource
Huntington Valley, PA: Institute for Safe Medication Practices.
This Web site includes tools to help raise awareness about potential medication errors associated with using certain abbreviations. The tools are made available by Institute for Safe Medication Practices (ISMP) and U.S. Food and Drug Administration (FDA) as part of their national educational effort to eliminate the use of these abbreviations.
Consumers Filling U.S. Prescriptions Abroad May Get the Wrong Active Ingredient Because of Confusing Drug Names.
FDA Public Health Advisory [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration advisory alerts clinicians and consumers to potential mistakes in prescriptions purchased abroad. The advisory includes a table of medications known to contain different active ingredients when purchased outside the United States.
Rados C. FDA Consum. 2005;39:35-37.
This article reports on problems with drug names, the naming process for medications, and both industry and consumer actions that can minimize misunderstandings.